Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 93, NWS Fort Worth, TX

June 30, 2004Palo Pinto County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 30, 2004, 4:26 PM CDT for Palo Pinto County, Texas. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 4:26 PM CDT (21:26 UTC)
Expired
Jun 30, 2004, 6:15 PM CDT
In force
109 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Palo Pinto County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 302127
FFWFTW
TXC363-012315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
426 PM CDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PALO PINTO COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 615 PM CDT

* AT 426 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING 
  OCCURRING IN MINERAL WELLS...AND SOUTHWARD TO NEAR SANTO. SOME
  CITY STREETS HAVE COLLECTED UP TO TWO FEET OF WATER...AND
  WILL BE SLOW TO DRAIN.  

* OTHER LOCATIONS IN THE WARNING INCLUDE PALO PINTO... SANTO...
  AND NEW SALEM.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3291 9853 3255 9852 3255 9813 3300 9806

$$
2 follow-up statements
000 
WGUS74 KFWD 302229 CCA
FFSFTW
TXC363-302315-

FLASH FLOOD STATEMENT...CORRECTED HEADER ID
NATIONAL WEATHER SERVICE FORT WORTH TX
459 PM CDT WED JUN 30 2004

...A FLASH FLOOD WARNING CONTINUES FOR PALO PINTO COUNTY UNTIL 615 PM
CDT...

THE HEAVY RAIN CONTINUES OVER THE SOUTHEAST HALF OF THE COUNTY.  ONE 
HOUR RAINFALL ESTIMATES RANGE UP TO ONE AND ONE HALF INCHES AROUND 
THE CITY OF MINERAL WELLS...AND UP TO ONE AND ONE QUARTER INCHES 
OVER THE SOUTHEAST SECTIONS OF THE COUNTY.  AN ADDITIONAL ONE INCH 
MAY FALL THROUGH 615 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3298 9808 3253 9808 3254 9854 3294 9855
          3292 9843 3299 9839

$$
000 
WGUS74 KFWD 302308
FFSFTW
TXC363-302315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
608 PM CDT WED JUN 30 2004

...A FLASH FLOOD WARNING FOR PALO PINTO COUNTY WILL BE ALLOWED TO 
EXPIRE AT 615 PM CDT...

THE THREAT OF HEAVY RAINFALL HAS ENDED ACROSS THE COUNTY FOR THE 
TIME BEING.  THE STRONG THUNDERSTORMS HAVE MOVED SOUTH INTO THE 
NORTHERN SECTIONS OF EASTLAND AND ERATH COUNTIES...AND INTO THE 
NORTHWEST PORTION OF HOOD COUNTY.  

HIGH WATER IN CREEKS...STREAMS AND BAR DITCHES WILL RECEDE SLOWLY 
THROUGH 730 PM...AND SOME ISOLATED AREAS IN MINERAL WELLS MAY TAKE 
LONGER.


LAT...LON 3298 9807 3257 9811 3255 9853 3287 9853

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:25 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 30, 3:25 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT WED JUN 30 2004

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE NORTHWEST
QUADRANT OF THE CWA THIS AFTERNOON...WHERE GREATER INSOLATION HAS
OCCURRED IN THE VICINITY OF SEVERAL WEAK BOUNDARIES. THIS ACTIVITY
SHOULD WEAKEN AFTER SUNSET...AS AREA OF MORE WIDESPREAD RAINFALL
CONTINUES MOVING INTO E/SE TEXAS...RESULTING IN A RELATIVELY CALM
EVENING ACROSS NORTH TEXAS. HOWEVER...A SUBTLE BUT SIGNIFICANT
PATTERN SHIFT WHICH WILL EVOLVE DURING THE NEXT 48 HOURS WHICH WILL
LEAD TO AN ADDITIONAL CHANCE FOR THUNDERSTORMS THROUGH FRIDAY.

SEASONABLY STRONG UPPER SPEED MAX CURRENTLY MOVING ACROSS CENTRAL
BAJA WILL ALLOW TROUGH TO DEEPEN OFF THE CALIFORNIA COAST...
EVENTUALLY RESULTING IN AN AMPLIFICATION OF MID-LEVEL RIDGE OVER THE
ROCKIES. SREF/MM5 GUIDANCE IS IN DECENT AGREEMENT WITH THE LATEST
NCEP ETA RUN IN DEVELOPING AN INCREASINGLY UPSLOPE COMPONENT TO
LOW-LEVEL FLOW LATER THIS EVENING...WHICH MAY RESULT IN DEVELOPMENT
OF AN MCS ACROSS SE COLORADO AREA. THIS FEATURE MAY GRAZE NORTHERN
HALF OF THE FORECAST AREA ON THURSDAY MORNING...BUT A MUCH STRONGER
SIGNAL FOR AN MCS APPEARS ON THURSDAY EVENING/FRIDAY MORNING...AS
MID-LEVEL HEIGHT FALL MAXIMA SPREADS EASTWARD ACROSS KANSAS ALLOWING
FOR A GREATER NW FLOW COMPONENT IN THE MID-LEVELS. THUS...WE WILL
SKEW HIGHER POPS ACROSS NORTHERN HALF OF THE AREA TONIGHT AND
INCREASE THEM EVEN FURTHER ON THURSDAY EVENING...WITH SOME LINGERING
PRECIP POSSIBLE IN THE NE ZONES ON THURSDAY AND FRIDAY. MID-UPPER
LEVEL HEIGHTS SHOULD BEGIN TO RISE SUFFICIENTLY TO ALLOW FOR A DRY
FORECAST ON SATURDAY...ESPECIALLY WITH STRONG ANTICYCLONIC CURVATURE
NOTED ACROSS TEXAS. HOWEVER...WILL UNDERCUT MOS NUMBERS BY SEVERAL
DEGREES FOR MAX TEMPS...AS SATURATED GROUND WILL KEEP FULL HEATING
FROM BEING REALIZED.

FOR THE PERIOD FROM SUNDAY THROUGH WEDNESDAY...THERE IS CONSIDERABLE
UNCERTAINTY BETWEEN GUIDANCE FROM THE ECMFW AND GFS AS TO HOW STRONG
THE UPPER RIDGE WILL DEVELOP ACROSS TEXAS. THE ECMFW APPEARS TO BE
MORE IN LINE WITH CLIMATOLOGY. BUT...THE GFS APPEARS TO BE MORE IN
LINE WITH REALITY...AS STRENGTH OF UPPER RIDGE WILL BE DIRECTLY
RELATED TO QUALITY OF GROUND MOISTURE. THUS...WILL HOLD TEMPS IN THE
LOWER 90S AT MOST...AND MAINTAIN A CHANCE OF AFTERNOON/EVENING
TRW...AS WEAK WESTERLY COMPONENT TO FLOW WILL MAINTAIN DRYLINE
ACROSS WEST TEXAS AND LOW-LEVEL MOISTURE WILL REMAIN HIGH ACROSS
THIS AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   71  84  70  86 /  40  40  50  40
WACO, TX               72  87  72  89 /  30  20  30  20
PARIS, TX              71  83  68  83 /  40  40  50  40
DENTON, TX             70  84  68  86 /  40  40  50  40
MCKINNEY, TX           71  83  68  85 /  40  40  50  40
DALLAS, TX             71  84  70  86 /  40  40  50  40
TERRELL, TX            72  84  70  85 /  40  40  50  40
CORSICANA, TX          72  86  72  88 /  40  40  50  40
TEMPLE, TX             72  89  73  91 /  30  20  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&

65/DD
Hazardous weather outlook, Jun 30, 3:23 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
323 PM CDT WED JUN 30 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
323 PM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 10 PM
THIS EVENING.

THERE IS A CHANCE OF THUNDERSTORMS OVER NORTH TEXAS TONIGHT...MAINLY
THIS EVENING. WITH THE GROUND SATURATED IN MOST AREAS...ADDITIONAL
RAINFALL WILL RESULT IN EXCESSIVE RUNOFF...AND THE THREAT OF
FLOODING.

.DAYS TWO THROUGH SEVEN...
ON THURSDAY...THE UPPER LEVEL WINDS WILL CHANGE FROM A PATTERN OF
WIDESPREAD HEAVY RAINS...TO ONE MORE CONDUCIVE TO SCATTERED SEVERE
THUNDERSTORMS. WHILE THERE IS STILL SOME UNCERTAINTY...IT APPEARS
THAT SOME THUNDERSTORMS MAY BECOME SEVERE THURSDAY AFTERNOON AND
EVENING IN THE NORTHERN HALF OF NORTH TEXAS.  THE MAIN THREAT WILL BE
FROM HIGH WINDS AND HAIL.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...AND AGAIN MONDAY AND
TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
OCCASIONAL SPOTTER ACTIVATION MAY BE REQUESTED FOR REPORTS OF HEAVY
RAINS...HIGH WATER AND FLOODING THROUGH THIS EVENING.

42

In the hours before

Special weather statement, Jun 30, 1:19 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
119 PM CDT WED JUN 30 2004

TXZ162-301915-
LEON-
119 PM CDT WED JUN 30 2004

...SIGNIFICANT WEATHER UPDATE FOR LEON COUNTY...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 4 MILES NORTH OF
MERIDIAN...OR 15 MILES NORTH OF CLIFTON. THE STORMS WERE MOVING
NORTHEAST AT 25 MPH.

CENTERVILLE AND LEONA ARE IN THE PATH OF THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:29 PM CDTFlash Flood WarningFWDRobertson3 hr
Jun 30, 1:30 PM CDTFlash Flood WarningFWDLeon3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.